Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2002, 8:58 PM EDT for Mercer County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:58 PM EDT (00:58 UTC)
- Expired
- Jun 4, 2002, 10:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:45 PM EDT | Hail 1 | Princeton, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 050058 SVRRNK WVC055-050200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 858 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 1000 PM EDT. * AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BLUEFIELD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 1000 PM EDT INCLUDE BLUEFIELD... PRINCETON... CAMP CREEK... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jun 4, 2:30 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT TUE JUN 4 2002 SHORT RANGE... PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY. SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE TOO. FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT. STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND EAST...MAINLY UNTIL MIDNIGHT. EXTENDED... MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA. PRELIMS FCSTID = 5 ROA 70 90 70 82 / 20 30 40 50 LYH 66 90 66 84 / 20 30 40 50 DAN 70 92 70 87 / 10 20 30 40 BLF 65 83 65 76 / 30 50 50 60 LWB 61 81 61 75 / 40 50 50 60 BCB 65 85 66 79 / 20 50 40 60 TNB 65 82 63 76 / 30 50 40 60 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jun 4, 7:20 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
720 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 7 W YANCEYVILLE NC WIND DAMAGE
06/01/02 CASWELL TREES DOWN
0410 PM 2 SE HANGING ROCK NC 1.50 INCH HAIL
06/01/02 STOKES REPORTED BY
PUBLIC
0420 PM WALNUT GROVE NC WIND DAMAGE
06/01/02 STOKES TREES BLOCKING ROAD
REPORTED BY OTHER PUBLIC
0620 PM 7 N JEFFERSON NC WIND DAMAGE
06/01/02 ASHE TREES DOWN REPORTED BY
OTHER NC DOT
0412 PM BLACKSBURG VA .75 INCH HAIL
06/04/02 MONTGOMERY REPORTED BY OFF DUTY
WEATHER SERVICE EMPLOYEE
0418 PM BLACKSBURG VA .88 INCH HAIL
06/04/02 MONTGOMERY REPORTED BY OFF DUTY
WEATHER SERVICE EMPLOYEE
0545 PM 3 N NEW CASTLE VA .75 INCH HAIL
06/04/02 CRAIG REPORTED BY LAW
ENFORCEMENT
JWNearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.